| Model Number |
1 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Code |
Bacterial Infection (1735)
| Date of Event |
05/20/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
After speaking with the treating clinician and after thorough review of all documentation, this is a (b)(6) immunocompromised male patient that presents with a history of chronic mixed postsurgical and venous ulcerations on the right lower extremity.The patient presents with a medical history of leukopenia and thrombocytopenia with splenomegaly, that renders him easily susceptible to infections.The patient has been hospitalized previously for infections of the right lower extremity and has received multiple courses of both iv and oral antibiotics due to recurrent infections.Due to a delay in wound closure, apligraf was applied on the ulceration site and three days later, the patient went to the emergency department on his own accord and was admitted for a superimposed infection after debridement.The patient was treated with iv cefepime and vancomycin and was being discharged from the hospital on oral antibiotics.The patient was doing better, and the event was resolving.In addition, the patient did not develop any systemic signs and symptoms of infection and did not require any surgical intervention.This event is moderate in severity as the patient was hospitalized and treated with iv antibiotics for an infection of the right lower extremity that was diagnosed as "superimposed infection after debridement." although the infection is considered moderate in severity because of the intervention required, the patient did not develop signs and symptoms of infection, blood culture results were negative, and the infection did not spread to deeper tissues or require surgical intervention.The infection was localized to the right lower extremity area.Other than the localized infection, no other symptoms or complications occurred.As per discussion with treating clinician, this is not unusual for the patient as the patient is predisposed to infections due to his immunocompromised state and is admitted for close observation and treatment whenever he develops possible infection.In addition, the patient is doing better, the event is resolving, and the patient is being discharged on oral antibiotics with follow up care at the wound care center.The treating clinician stated that the event was not related to apligraf and the event was not unusual as this has occurred frequently in the past.The patient was diagnosed by the infectious disease specialist with superimposed infection after debridement, in which the wound care clinician agreed with and stated she would consider changing her technique.The treating clinician also reported she would consider the reapplication of apligraf, demonstrating that the treating clinician does not believe apligraf presents any additional safety risks to the patient.Organensis agrees with the treating clinician's assessment that this event is not related to apligraf, as the patient presents with a history of recurrent infections of his lower extremity ulcerations which have required hospital admission and iv /oral antibiotics.In addition, the patient is immunocompromised due to his leukopenia, making him easily susceptible to the development of any infection.Chronic nonhealing ulcerations are at risk for both infections and hospitalization.This event is expected, especially with an irnrnuno compromised patient that is vulnerable to the development of infections and is being treated for chronic ulcerations.Although this event has been assessed by the treating clinician and organogenesis as not related to the use of apligraf, organogenesis has decided to submit this mdr as a conservative measure due to the moderate severity of the infection which resulted in hospitalization and intervention with iv antibiotics.This event did not result in death and was not life threatening.The event is resolving and no permanent damage to body structure or permanent impairment of function has occured as a result of the infection.(b)(4).
Event or Problem Description
On (b)(6) 2018, (b)(+), etb, received his first application of apligraf on his right lower extremity for mixed post-surgical and venous ulcerations.On that day the patient was seen at the wound care center and the ulcerations were debrided.It was reported the ulcerations appeared punched out with a necrotic wound bed, which upon debridement, revealed a red and granulating wound base that was full thickness.After the debridement apligraf was applied and the site was covered with nonadherent, hydrofera blue, gauze, kerlix, and 3m light two-layer compression.The patient was told to keep the dressings intact until his next follow up visit one week later.On (b)(6) 2018, the patient went to the emergency department on his own accord due to complaints of pain and odor from the right lower extremity.The patient was admitted and the dressings were removed.The clinician who was treating the patient's wounds reported there was no documentation noting whether apligraf was still visible upon removal of the dressings.The treating clinician stated from reading the notes that the final wound culture was still pending, but so far, revealed a polymicrobial result.She also reported both blood culture results were negative.In addition, she also stated there were no systemic signs and symptoms of infection.The patient was seen by an infectious disease specialist who placed the patient on iv cefepime and vancomycin.The patient did not require any surgical intervention, and the dressings were changed daily to xeroform, gauze, kerlix, and coban compression.The wound care clinician reported the diagnosis by the infectious disease specialist was superimposed infection after debridement.She reported the patient was doing better and was being discharged on the same day of our conversation ((b)(6) 2018) on oral antibiotics.The patient will be instructed to follow up at the wound care center upon discharge for continued care of the ulcerations.